Heavy Rain, Stutsman
- When
- August 14, 4:20 PM CST to 6:20 PM CST
- Where
- Stutsman County, 0.69 mi S of Buchanan
- Reported by
- Public
- Coordinates
- 47.060, -98.830
The very heavy rain fell within a two hour period. No reports of damage were received.
In the late afternoon of AAugust 14th, Severe Thunderstorm Watch 704 was issued for ongoing strong to severe thunderstorms moving along a surface cold front over portions of southeastern North Dakota. Two reports of severe thunderstorm wind gusts were received, along with one report of heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the late afternoon of AAugust 14th, Severe Thunderstorm Watch 704 was issued for ongoing strong to severe thunderstorms moving along a surface cold front over portions of southeastern North Dakota. Two reports of severe thunderstorm wind gusts were received, along with one report of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 2:55 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 PM CDT FRI AUG 14 2009 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... CURRENTLY...AT 3 PM CDT...A COLD FRONT HAD PUSHED SOUTHEAST THROUGH BISMARCK LEAVING THE WEST AND NORTH BENEATH A STRONGER CAP THAN THE REGION SOUTH AND EAST OF BISMARCK. FIRST INITIATION OF STRONG THUNDERSTORMS SHOULD BE ALONG AND EAST OF THE COLD FRONTAL BOUNDARY LATE FRIDAY AFTERNOON AND EVENING ACROSS THE SOUTHEAST. AN ADVANCING SHORT WAVE TROUGH WILL FINALLY CATCH UP WITH THE SFC FRONTAL BOUNDARY AND THE GFS/NAM MODELS SUGGEST STRONG WARM ADVECTION/OVER-RUNNING ACROSS CENTRAL NORTH DAKOTA. A SECOND REGION OF SEVERE POTENTIAL THEN EXISTS AFTER 9 PM ACROSS THE WEST AND CENTRAL. MUCH COOLER WEATHER IN STORE FOR THE REGION ON SATURDAY AND SUNDAY AS UPPER LOW DRIFTS ACROSS SOUTHERN CANADA. THIS WILL KEEP UNSTABLE AIR OVER THE REGION WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED ON SUNDAY...BECOMING MORE ISOLATED ON MONDAY. .LONG TERM...TUESDAY THROUGH FRIDAY... THE MODELS ARE IN AGREEMENT ON THE BROAD SCALE AGAIN TODAY...MOVING AN UPPER LEVEL TROUGH SLOWLY ACROSS THE FORECAST AREA AND WILL TREND THE FORECAST ON THE BROAD SCALE AS THE MODELS DIFFER ON THE AMPLITUDE OF THE TROUGH. OVERALL...WILL LOOK FOR BELOW NORMAL TEMPERATURES THROUGH THE FORECAST PERIOD AND PERIODIC PRECIP IN THE COLD AIR ASSOCIATED WITH THE TROUGH. && .AVIATION...THE SURFACE LOW IS CENTERED OVER PIERRE BUT EXTENDS NORTHEAST INTO THE RED RIVER VALLEY. A BAND OF CLOUDS ALONG THE WESTERN SIDE OF THE LOW HAS HELPED KEEP TEMPS DOWN...BUT AN APPROACHING UPPER LEVEL SHORT WAVE HAS KICKED OFF SHOWERS ACROSS MOST OF THE AREA...WITH A FEW THUNDERSTORMS DEVELOPING IN THE CLEAR AIR ON THE EASTERN SIDE OF THE LOW. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT...WITH REDUCED VISIBILITIES AND CEILINGS ACCOMPANYING THE PRECIPITATION. THE LOW WILL MOVE NORTHEAST INTO MINNESOTA...BUT ANOTHER LOW WILL REDEVELOP IN EASTERN MONTANA AS AN UPPER LEVEL THROUGH MOVES OVER THE ROCKIES AND INTO THE AREA. THIS WILL EXTEND THE CHANCE OF SHOWERS AND THUNDERSTORMS INTO SATURDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT FRI AUG 14 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT FRI AUG 14 2009 /322 AM MDT FRI AUG 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS MORNING THROUGH TONIGHT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY NIGHT...SOME POSSIBLY STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE REPORT ALL SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN BISMARCK OR TO LOCAL LAW ENFORCEMENT. NH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND DMG SELZ 47.86N 99.89W
08/14/2009 PIERCE ND PUBLIC
VERY STRONG WINDS, TREES KNOCKED DOWN, AND A BIG MESS IN
TOWN. REPORTS RELAYED BY THE MEDIA.
&&
PAYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
107 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM HAIL 8 NW HARVEY 47.85N 100.06W
08/14/2009 M1.25 INCH WELLS ND PUBLIC
HALF DOLLAR SIZE HAIL FLATTENED GARDEN AND SUNFLOWER
FIELD. REPORTS RELAYED BY MEDIA.
&&
PAYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
109 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM TSTM WND DMG 8 NW HARVEY 47.85N 100.06W
08/14/2009 WELLS ND PUBLIC
4 TO 8 INCH FENCE POSTS SNAPPED OFF, ROUND BALES BLOWN
THIRTY YARDS INTO NEIGHBORS FIELD, STEEL ROOF BLOWN OFF
BUILDING. REPORT RELAYED BY MEDIA.
&&
PAYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND DMG MARTIN 47.83N 100.11W
08/14/2009 SHERIDAN ND BROADCAST MEDIA
EARLY MORNING STORM BLEW DOWN A STEEL BIN. A PORTION OF
THIS BIN WAS BLOWN 1/2 NORTHEAST OF ITS LOCATION. ALSO
SEVERAL LARGE TREES AND BRANCHES DOWN.
&&
KBIRKThe Fargo/Grand Forks radar (KMVX), 125 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
The very heavy rain fell within a two hour period. No reports of damage were received.
Numerous tree damage was reported in the city of Ellendale due to the severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188477, 188475, 188476.